Antiepileptic drugs and foetal malformation: analysis of 20 years of data in a pregnancy register

F. J.E. Vajda, J. E. Graham, A. A. Hitchcock, C. M. Lander, T. J. O'Brien, M. J. Eadie

Research output: Contribution to journalArticleResearchpeer-review

Abstract

Purpose: This paper reports additional data supplementing earlier publications based on Australian Pregnancy Register (APR) data. Method: Over 20 years, the APR has collected Information on pregnancies in Australian women with epilepsy (WWE), untreated WWE and those taking AEDs for other indications. Contact is by telephone, at set intervals. Treatment is not interfered with. Data are analysed using conventional statistical techniques, confidence interval methods, and logistic regression. Results: By 2018, the APR contained details of 2148 pregnancies. AEDs were taken throughout 1972 of the pregnancies (91.8%). The remaining 176 (8.2%) did not receive AEDs, at least early in pregnancy. There were (i) dose-related increased incidences of pregnancies carrying foetal malformations associated with maternal intake of valproate and topiramate when topiramate was a component of AED polytherapy (P <.05), (ii) a similar dose-related trend in relation to carbamazepine intake, (iii) no evidence that levetiracetam and lamotrigine were unsafe from the foetal standpoint, (iv) insufficient data to permit conclusions regarding teratogenicity in relation to other AEDs, and (v) no evidence that pre-conception folate supplementation reduced the hazard of AED-associated foetal malformation. AED polytherapy did not increase foetal hazard unless valproate or topiramate was involved in the AED combination. Genetic factors probably contributed to the malformation hazard. Seizures occurring in earlier pregnancy probably did not contribute to the malformation hazard. Conclusions: If it were not for the importance of maintaining seizure control, the above findings suggest that it would be better to avoid using certain AEDs, particularly valproate and topiramate, during pregnancy.

Original languageEnglish
Pages (from-to)6-11
Number of pages6
JournalSeizure : the journal of the British Epilepsy Association
Volume65
DOIs
Publication statusPublished - 1 Feb 2019

Keywords

  • Antiepileptic drugs
  • Birth defects
  • Registers
  • Teratogenicity

Cite this

@article{5181e7a02e0c44bf8882a56beb2c7e07,
title = "Antiepileptic drugs and foetal malformation: analysis of 20 years of data in a pregnancy register",
abstract = "Purpose: This paper reports additional data supplementing earlier publications based on Australian Pregnancy Register (APR) data. Method: Over 20 years, the APR has collected Information on pregnancies in Australian women with epilepsy (WWE), untreated WWE and those taking AEDs for other indications. Contact is by telephone, at set intervals. Treatment is not interfered with. Data are analysed using conventional statistical techniques, confidence interval methods, and logistic regression. Results: By 2018, the APR contained details of 2148 pregnancies. AEDs were taken throughout 1972 of the pregnancies (91.8{\%}). The remaining 176 (8.2{\%}) did not receive AEDs, at least early in pregnancy. There were (i) dose-related increased incidences of pregnancies carrying foetal malformations associated with maternal intake of valproate and topiramate when topiramate was a component of AED polytherapy (P <.05), (ii) a similar dose-related trend in relation to carbamazepine intake, (iii) no evidence that levetiracetam and lamotrigine were unsafe from the foetal standpoint, (iv) insufficient data to permit conclusions regarding teratogenicity in relation to other AEDs, and (v) no evidence that pre-conception folate supplementation reduced the hazard of AED-associated foetal malformation. AED polytherapy did not increase foetal hazard unless valproate or topiramate was involved in the AED combination. Genetic factors probably contributed to the malformation hazard. Seizures occurring in earlier pregnancy probably did not contribute to the malformation hazard. Conclusions: If it were not for the importance of maintaining seizure control, the above findings suggest that it would be better to avoid using certain AEDs, particularly valproate and topiramate, during pregnancy.",
keywords = "Antiepileptic drugs, Birth defects, Registers, Teratogenicity",
author = "Vajda, {F. J.E.} and Graham, {J. E.} and Hitchcock, {A. A.} and Lander, {C. M.} and O'Brien, {T. J.} and Eadie, {M. J.}",
year = "2019",
month = "2",
day = "1",
doi = "10.1016/j.seizure.2018.12.006",
language = "English",
volume = "65",
pages = "6--11",
journal = "Seizure : the journal of the British Epilepsy Association",
issn = "1059-1311",
publisher = "Elsevier",

}

Antiepileptic drugs and foetal malformation : analysis of 20 years of data in a pregnancy register. / Vajda, F. J.E.; Graham, J. E.; Hitchcock, A. A.; Lander, C. M.; O'Brien, T. J.; Eadie, M. J.

In: Seizure : the journal of the British Epilepsy Association, Vol. 65, 01.02.2019, p. 6-11.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Antiepileptic drugs and foetal malformation

T2 - analysis of 20 years of data in a pregnancy register

AU - Vajda, F. J.E.

AU - Graham, J. E.

AU - Hitchcock, A. A.

AU - Lander, C. M.

AU - O'Brien, T. J.

AU - Eadie, M. J.

PY - 2019/2/1

Y1 - 2019/2/1

N2 - Purpose: This paper reports additional data supplementing earlier publications based on Australian Pregnancy Register (APR) data. Method: Over 20 years, the APR has collected Information on pregnancies in Australian women with epilepsy (WWE), untreated WWE and those taking AEDs for other indications. Contact is by telephone, at set intervals. Treatment is not interfered with. Data are analysed using conventional statistical techniques, confidence interval methods, and logistic regression. Results: By 2018, the APR contained details of 2148 pregnancies. AEDs were taken throughout 1972 of the pregnancies (91.8%). The remaining 176 (8.2%) did not receive AEDs, at least early in pregnancy. There were (i) dose-related increased incidences of pregnancies carrying foetal malformations associated with maternal intake of valproate and topiramate when topiramate was a component of AED polytherapy (P <.05), (ii) a similar dose-related trend in relation to carbamazepine intake, (iii) no evidence that levetiracetam and lamotrigine were unsafe from the foetal standpoint, (iv) insufficient data to permit conclusions regarding teratogenicity in relation to other AEDs, and (v) no evidence that pre-conception folate supplementation reduced the hazard of AED-associated foetal malformation. AED polytherapy did not increase foetal hazard unless valproate or topiramate was involved in the AED combination. Genetic factors probably contributed to the malformation hazard. Seizures occurring in earlier pregnancy probably did not contribute to the malformation hazard. Conclusions: If it were not for the importance of maintaining seizure control, the above findings suggest that it would be better to avoid using certain AEDs, particularly valproate and topiramate, during pregnancy.

AB - Purpose: This paper reports additional data supplementing earlier publications based on Australian Pregnancy Register (APR) data. Method: Over 20 years, the APR has collected Information on pregnancies in Australian women with epilepsy (WWE), untreated WWE and those taking AEDs for other indications. Contact is by telephone, at set intervals. Treatment is not interfered with. Data are analysed using conventional statistical techniques, confidence interval methods, and logistic regression. Results: By 2018, the APR contained details of 2148 pregnancies. AEDs were taken throughout 1972 of the pregnancies (91.8%). The remaining 176 (8.2%) did not receive AEDs, at least early in pregnancy. There were (i) dose-related increased incidences of pregnancies carrying foetal malformations associated with maternal intake of valproate and topiramate when topiramate was a component of AED polytherapy (P <.05), (ii) a similar dose-related trend in relation to carbamazepine intake, (iii) no evidence that levetiracetam and lamotrigine were unsafe from the foetal standpoint, (iv) insufficient data to permit conclusions regarding teratogenicity in relation to other AEDs, and (v) no evidence that pre-conception folate supplementation reduced the hazard of AED-associated foetal malformation. AED polytherapy did not increase foetal hazard unless valproate or topiramate was involved in the AED combination. Genetic factors probably contributed to the malformation hazard. Seizures occurring in earlier pregnancy probably did not contribute to the malformation hazard. Conclusions: If it were not for the importance of maintaining seizure control, the above findings suggest that it would be better to avoid using certain AEDs, particularly valproate and topiramate, during pregnancy.

KW - Antiepileptic drugs

KW - Birth defects

KW - Registers

KW - Teratogenicity

UR - http://www.scopus.com/inward/record.url?scp=85059093743&partnerID=8YFLogxK

U2 - 10.1016/j.seizure.2018.12.006

DO - 10.1016/j.seizure.2018.12.006

M3 - Article

VL - 65

SP - 6

EP - 11

JO - Seizure : the journal of the British Epilepsy Association

JF - Seizure : the journal of the British Epilepsy Association

SN - 1059-1311

ER -